Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Memphis, TN

March 22, 2005Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 22, 2005, 7:13 PM CST for Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 7:13 PM CST (01:13 UTC)
Expired
Mar 22, 2005, 8:00 PM CST
In force
47 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 126 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 4:50 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 230114
SVRMEG
MSC003-141-TNC071-109-230200-
/O.NEW.KMEG.SV.W.0041.050323T0113Z-050323T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
713 PM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI
  HARDIN COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 800 PM CST

* AT 707 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CORINTH...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACTON...
  SHILOH...PINEFLAT...PICKWICK DAM...SAVANNAH AND OLIVE HILL.

.DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.HAIL UP TO THE SIZE OF QUARTERS HAVE BEEN REPORTED IN CORINTH WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3505 8866 3483 8852 3490 8814 3500 8822
      3506 8801 3529 8803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:30 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 22, 2:30 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST TUE MAR 22 2005

.DISCUSSION...
UPPER LOW SPINNING OVER NE OK/NW AR THIS AFTERNOON. SFC LOW OVER AR
WITH WARM FRONT EXTENDED EAST ACRS ERN AR AND INTO SW TN. A DRYLINE
EXTENDS TO THE SOUTH OF THE SFC LOW FROM CNTRL AR TO NRN LA. AREA
88DS SHOWING CONVECTION STARTING TO INITIATE ALONG THE DRYLINE
OVER ERN AR ARCING NORTHWEST TOWARD THE UPPER LOW. AIRMASS SOUTH OF
THE WARM FRONT...IN ADVANCE OF THE DRYLINE...QUICKLY DESTABILIZING.
CAPES ABOUT 1000 J/KG WITH SFC DEWPOINTS CLIMBING INTO THE UPPER 50S
ATTM. AS COLD POOL ALOFT...-22C AT 500 MB...MOVES CLOSER AND SFC
TEMPS CONT TO WARM FOR A COUPLE OF HOURS CAPES SHOULD REACH 2000
J/KG. STEEP LAPSE RATES...LOW WET BULB ZERO FAVOR LARGE HAIL WITH
THESE STORMS. EXPECT THE ARC OF DEVELOPING STORMS TO MOVE ACRS THE
CWFA THIS AFTN AND EVENING. SEVERE THUNDERSTORM WATCH 68 IN EFFECT
THROUGH 8 PM. THERE IS SOME LEFTOVER SHEAR INVOF OF WARMFNT...SO
CANNOT RULE OUT AN ISOLD TORNADO ACRS NE AR/MO BOOTHEEL/NW TN.

STORMS WL MOVE INTO MID TN LATE THIS EVENING. EXPECT LINGERING
SHOWERS ACRS NRN AND ERN SXNS AFTER MIDNIGHT INTO EARLY WED AS THE
UPPER LOW MOVES INTO THE OH VALLEY. THE LOW PULLS AWAY ON WED AS
WEAK HIGH PRESSURE BUILD IN DURING THE AFTN.

NEXT SYSTEM STARTS TO APPROACH ON THU AS A DECENT SHORTWAVE MOVES
OUT OF THE PLAINS WITH SFC CYCLOGENESIS KS/MO REGION. GOOD WAA ACRS
THE MID SOUTH SO SFC TEMPS WL CLIMB TOWARD 70 DEGREES. THU NIGHT A
WEAK FRONT MOVES INTO THE CWA. SYSTEM SEEMS MOISTURE STARVED SO A
20 POP WL DO FOR NOW.

FRONT THEN STALLS ACRS THE REGION FRI INTO THE WEEKEND. MODELS
DEPICTING SFC WAVES MOVING ALONG THE FRONT RESULTING IN A
POTENTIALLY WET PERIOD. THIS FRONT EVENTUALLY CLEARS THE AREA BY THE
BEGINNING OF NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Mar 22, 2:45 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST TUE MAR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
245 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE MID
SOUTH THIS AFTERNOON AND EVENING.

STRONG SURFACE AND UPPER LEVEL LOW PRESSURE WILL MOVE FROM ARKANSAS
INTO KENTUCKY TONIGHT. A WARM FRONT EXTENDING FROM THE LOW ACROSS
EASTERN ARKANSAS AND WESTERN TENNESSEE WILL CONTINUE TO MOVE NORTH
THROUGH REMAINDER OF THE FORECAST AREA BY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH WILL PASS THROUGH THE AREA TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...THOUGH DAMAGING WINDS AND A FEW
TORNADOES CANNOT BE RULED OUT.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FROM 3 PM UNTIL 6
PM FOR EAST ARKANSAS...NORTHWEST MISSISSIPPI AND THE MEMPHIS
METROPOLITAN AREA. THIS AREA INCLUDES JONESBORO...MEMPHIS AND
HELENA. THE GREATEST THREAT WILL BE FROM 6 PM TO 9 PM FOR THE
MISSOURI BOOTHEEL...REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI. THIS AREA INCLUDES DYERSBURG...JACKSON AND TUPELO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE AREA
THIS AFTERNOON AND EVENING.

SJM

In the hours before

Local storm report, Mar 22, 6:19 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             7 W TRENTON             35.97N 89.06W
03/22/2005  0.88 INCH        GIBSON             TN   PUBLIC

&&

WER
Local storm report, Mar 22, 6:21 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             JACKSON                 35.63N 88.83W
03/22/2005  1.00 INCH        MADISON            TN   TRAINED SPOTTER

&&

WER
Local storm report, Mar 22, 6:38 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             JACKSON                 35.63N 88.83W
03/22/2005  1.00 INCH        MADISON            TN   TRAINED SPOTTER

            EXIT 83 I-40

0530 PM     HAIL             BELLS                   35.72N 89.09W
03/22/2005  0.50 INCH        CROCKETT           TN   TRAINED SPOTTER

0602 PM     HAIL             JACKSON                 35.63N 88.83W
03/22/2005  0.25 INCH        MADISON            TN   TRAINED SPOTTER

            I-40 AND HWY 45 INTERSECTION

0430 PM     HAIL             JONESBORO               35.82N 90.69W
03/22/2005  0.75 INCH        CRAIGHEAD          AR   TRAINED SPOTTER

            HIGHWAY 18 AND INDUSTRIAL DRIVE

&&

WER
Local storm report, Mar 22, 6:58 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             2 E KENTON              36.20N 88.98W
03/22/2005  0.25 INCH        GIBSON             TN   TRAINED SPOTTER

&&

WER
Local storm report, Mar 22, 7:02 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             8 E HENDERSON           35.44N 88.51W
03/22/2005  1.00 INCH        CHESTER            TN   TRAINED SPOTTER

            DIME AND QUARTER SIZED HAIL WITH 35 TO 45 MPH WINDS

&&

WER
Local storm report, Mar 22, 7:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SILERTON                35.35N 88.82W
03/22/2005  1.00 INCH        HARDEMAN           TN   TRAINED SPOTTER

&&

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:19 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley41 min
Mar 22, 6:26 PM CSTSevere Thunderstorm WarningMEGHardeman36 min
Mar 22, 6:30 PM CSTSevere Thunderstorm WarningMEGDyer, Lauderdale30 min
Mar 22, 6:56 PM CSTSevere Thunderstorm WarningMEGObion, Weakley34 min
Mar 22, 6:57 PM CSTSevere Thunderstorm WarningMEGChester33 min
Mar 22, 6:59 PM CSTTornado WarningMEGCrockett, Dyer, Gibson31 min
Mar 22, 7:29 PM CSTTornado WarningMEGGibson46 min
Mar 22, 7:34 PM CSTSevere Thunderstorm WarningMEGDecatur, Hardin, Henderson26 min
Mar 22, 8:49 PM CSTSevere Thunderstorm WarningMEGMcNairy41 min
Mar 22, 9:25 PM CSTSevere Thunderstorm WarningMEGHardin50 min
Mar 22, 7:46 PM CSTSevere Thunderstorm WarningMEGBenton54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.